0 26

Cited 0 times in

Drug-induced Parkinsonism: A strong predictor of idiopathic Parkinson's disease

Authors
 Sohyun Jeong  ;  Hyemin Cho  ;  Yun Joong Kim  ;  Hyeo-Il Ma  ;  Sunmee Jang 
Citation
 PLOS ONE, Vol.16(3), 2021-03 
Journal Title
PLOS ONE
Issue Date
2021-03
MeSH
Aged ; Aged, 80 and over ; Calcium Channel Blockers / adverse effects ; Cohort Studies ; Comorbidity ; Diabetes Mellitus / physiopathology ; Female ; Humans ; Incidence ; Male ; Middle Aged ; Parkinson Disease / diagnosis* ; Parkinson Disease / etiology* ; Parkinson Disease, Secondary / chemically induced ; Parkinsonian Disorders / chemically induced ; Parkinsonian Disorders / diagnosis ; Parkinsonian Disorders / etiology* ; Proportional Hazards Models ; Republic of Korea / epidemiology ; Retrospective Studies ; Risk Factors
Abstract
Background: Although Idiopathic Parkinson's disease (IPD) develops in considerable patients with drug-induced Parkinsonism (DIP), the association hasn't been well defined. We aimed to evaluate the underlying association and risk factors of DIP and IPD.

Methods: A retrospective cohort study using National Health Insurance Claims data in 2011-2016 was conducted. New-onset DIP patients in 2012 were selected and matched with active controls having diabetes mellitus at a 1:4 ratio by age, sex, and Charlson's Comorbidity Index score. Comorbidity, causative drugs, and prescription days were evaluated as covariates.

Results: A total of 441 DIP were selected. During the 4-year follow up, 14 IPD events in the DM group but 62 events in the DIP group were observed (adjusted hazard ratio, HR: 18.88, 95% CI, 9.09-39.22, adjusting for comorbidities and causative drugs). IPD diagnosis in DIP was observed high in males compared to females (15.58/13.24%). The event was the most within the 1st year follow-up, mean days 453 (SD 413.36). Subgroup analysis in DIP showed calcium channel blocker (verapamil, diltiazem, and flunarizine) was significantly associated with increased IPD risk (HR: 2.24, 95% CI, 1.27-3.93).

Conclusion: Increased IPD in DIP patients might not be from the causal toxicity of antidopaminergic effects but from a trigger by the causative drugs on the DIP patients who already had subclinical IPD pathology. DIP can serve as a strong proxy for IPD incidence. Subjects who develop DIP should be monitored carefully for potential IPD incidence.
DOI
10.1371/journal.pone.0247354
Appears in Collections:
1. College of Medicine (의과대학) > Dept. of Neurology (신경과학교실) > 1. Journal Papers
Yonsei Authors
Kim, Yun Joong(김윤중) ORCID logo https://orcid.org/0000-0002-2956-1552
URI
https://ir.ymlib.yonsei.ac.kr/handle/22282913/191003
사서에게 알리기
  feedback

qrcode

Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.

Browse

Links